New York, 2025Flash Flooding in New York, May 5, 2025
May 5, 2025 · NWS BGM · 5 events in 1 county or zone
An upper level low pressure system remained nearly stationary over the Ohio Valley. Weak forcing associated with this feature coupled with deep southeasterly flow off the Atlantic Ocean to provide the area with persistent showers and scattered thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system remained nearly stationary over the Ohio Valley. Weak forcing associated with this feature coupled with deep southeasterly flow off the Atlantic Ocean to provide the area with persistent showers and scattered thunderstorms. Locally heavy rainfall concentrated over portions of Steuben county causing some streams and creeks to exceed their banks and impact area roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 5, 5:49 PM EST, 45 minutes earlier.
Area forecast discussion, May 5, 5:49 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
649 PM EDT Mon May 5 2025
.SYNOPSIS...
An upper level low will remain in place through Wednesday with
frequent rain showers, clouds, and cooler temperatures. A cold
front on Thursday will be followed by yet another upper level
low to end the work week with additional periods of rain. High
pressure and a drier weather pattern is expected to finally
arrive by the end of the upcoming weekend.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
225 PM Update
Mostly cloudy skies out there this afternoon will persist into
the evening hours. A few rounds of rain and showers will
overspread the area heading into the evening and overnight
hours. Instability is increasing across the western portion of
the forecast area, with several hundred Joules of MLCAPE
observed west of I-81, and LIs down to around -1. This could be
just enough instability for some isolated to scattered
thunderstorms to develop across the Central Southern Tier,
Finger Lakes and/or the Wyoming Valley between now and around
sunset. Otherwise, and area of moderate to locally heavier
rainfall will rotate into the eastern half of the CWA from the
Lower Hudson Valley region by late afternoon and evening.
Another round of rain is expected to move into the Catskills and
Mohawk Valley region after midnight with additional rainfall.
The rain coming in off the Atlantic associated with a strong
southeasterly low level jet is not expected to have much
instability to work with; therefore rainfall rates are not
forecast to be overly excessive. With that said, if any stronger
convective showers or t'storms were to develop in this area
there could be isolated flash flooding issues...considering the
recent rain and wet soil antecedent conditions here. Decided to
hold off on any flood watches at this time, but will continue to
monitor regional radar and CAMs trends closely in the coming
hours. Outside of the moderate to locally heavy rainfall
tonight, there will be patchy fog, mostly cloudy and mild
conditions with lows in the 50s once again.
Tuesday will feature increasing shower and thunderstorm chances
through the day as the upper level low approaches from the west.
Deeper mid and upper level moisture wanes a bit, but this allows
for more instability as temperatures reach the upper 60s to
mid-70s over the area, along with dew points in the upper 50s to
low 60s. MLCAPE is forecast to reach 500-1000 J/kg, especially
where breaks in the clouds allow for some sunshine and more
boundary layer heating. LIs may reach -3 to -5 and deep layer
0-6km wind shear increases to around 50 kts in the afternoon.
With PWATs still hovering above 1" there could also be localize
heavy downpours and isolated excessive rainfall issues. SPC does
have most of our CWA under a Marginal Risk for severe storms as
well, with the main threats being isolated damaging winds and hail.
The mid and upper level low moves directly overhead Tuesday
night, with additional showers expected. It will be slightly
cooler with overnight lows in the upper 40s to mid-50s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
410 PM Update:
By Wednesday, the upper low will finally transition to
more of an open wave and start to kick out to the east. Showers
and perhaps a few thunderstorms are still expected on Wednesday
on the backside of the low pressure system, especially east of
I-81 and during the afternoon, but overall intensity is expected
to be less compared to Tuesday. Highs on Wednesday are expected
to be in the mid 60s to near 70. Conditions start to dry out
Wednesday night behind the passage of a cold front, but a few
lingering light showers will still be possible.
Thursday will be a cooler day behind the cold front with highs
in the mid 50s to mid 60s. Thursday will be a mainly dry day,
but another trough moving into the area may result in a few
isolated showers in the late afternoon and evening. Then
Thursday night, a coastal low pressure system is expected to
start to develop, which will start to advect more moisture in
the area, especially across the Poconos-Catskills. As a result,
coverage of showers are expected to increase late in the night
and especially into Friday.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
410 PM Update:
Confidence continues to increase in seeing widespread rainfall
once again on Friday through Friday night, and potentially even
into Saturday as a coastal low pressure system will likely track
along the Mid-Atlantic/New England coast. The one area of
uncertainty is how far east this system tracks, which introduces
some uncertainty regarding how far west the steadier rainfall
gets. With this update, significantly bumped up PoPs,
especially for areas east of I-81. PoPs were raised a bit higher
than the NBM as well. High pressure then finally works its way
into the area just in time for Mother's Day, which will finally
bring dry weather to the area.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Mostly MVFR to MVFR fuel alternate conditions are expected to
continue through this evening. Showers will become more
widespread, with some IFR restrictions possible at AVP, BGM and
ELM tonight. Elsewhere the increasing ESE winds should help to
keep conditions mainly above IFR levels. Fog will not be as
prevalent tonight, with low level east winds remaining elevated
around 5 - 10 kts overnight; although there could still be
pockets of MVFR mist around. Fog will develop across the east
facing slopes of the Poconos and Catskills, away from our TAF
sites.
CIGs gradually lift and may even scatter out late Tuesday
morning and afternoon. However, additional scattered to
numerous showers and thunderstorms will develop across the area
heading into Tuesday afternoon with renewed restrictions
likely, but confidence is too low at this time to add
thunderstorms at any one location.
Outlook...
Tuesday afternoon...Rain showers and scattered thunderstorms
expected with associated restrictions.
Wednesday and Thursday...Scattered showers and isolated
thunderstorms will still be around the area under an upper level
low pressure system. Restrictions possible. Confidence moderate
to high.
Friday...Rain showers likely with additional restrictions
possible. Confidence moderate.
Saturday...A chance for lingering rain showers, and occasional
restrictions. Confidence low.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MJM
NEAR TERM...MJM
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...MPK/MJM
Hazardous weather outlook, May 5, 3:16 PM EST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
416 PM EDT Mon May 5 2025
NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-043-044-
047-062030-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne-
416 PM EDT Mon May 5 2025
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered showers and thunderstorms are expected on Tuesday. A few
thunderstorms may become strong to severe. The main hazards are
expected to be isolated damaging winds, hail and locally heavy
downpours.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ057-062-PAZ040-048-072-062030-
Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
416 PM EDT Mon May 5 2025
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Showers and scattered thunderstorms may produce locally heavy
rainfall this evening and tonight. There is a slight risk for
excessive rainfall and isolated flash flooding may occur if any
storms track over the same location.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered showers and thunderstorms are expected on Tuesday. A few
thunderstorms may become strong to severe. The main hazards are
expected to be isolated damaging winds, hail and locally heavy
downpours.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
In the hours before
Local storm report, May 5, 12:50 PM EST, 5 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
150 PM EDT Mon May 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 7 ESE Hancock 41.91N 75.16W
05/05/2025 M2.55 Inch Delaware NY Emergency Mngr
&&Local storm report, May 5, 6:34 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
734 PM EDT Mon May 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM Flash Flood Canisteo 42.27N 77.61W
05/05/2025 Steuben NY Emergency Mngr
State Route 36 and State Route 248 closed
due to water over roadway.
&&Flash Flood, Steuben
- When
- May 5, 6:34 PM EST to 11:30 PM EST
- Where
- Steuben County, 0.99 mi WSW of Canisteo to 0.82 mi NNW of Canisteo
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.263, -77.617
Flash flooding closed State Route 36 and 248 with water flowing over portions of these roads near Canisteo.
Flash Flood, Steuben
- When
- May 5, 6:56 PM EST to 11:30 PM EST
- Where
- Steuben County, 2.04 mi W of South Hornell to 2.58 mi WNW of South Hornell
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.300, -77.690
County Route 68 at Honey Run Road was closed due to water over roadway.
Flash Flood, Steuben
- When
- May 5, 7:49 PM EST to 11:30 PM EST
- Where
- Steuben County, 3.65 mi W of South Canisteo to 3.69 mi WNW of South Canisteo
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.210, -77.620
State Route 248 was closed near Sugar Creek due to flooding on the roadway.
Flash Flood, Steuben
- When
- May 5, 7:55 PM EST to 11:30 PM EST
- Where
- Steuben County, 2.56 mi E of Greenwood to 2.38 mi ESE of Greenwood
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.130, -77.600
Banks Hollow Road was closed due to water over roadway.
Flash Flood, Steuben
- When
- May 5, 8:04 PM EST to 11:30 PM EST
- Where
- Steuben County, 2.81 mi N of West Greenwood to 3.02 mi NNE of West Greenwood
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.190, -77.710
Slate Creek Road was closed due to water over bridge impacting the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 5 to 6, 20254 injured · $415,000 · EF1 · 47 events
- Hail and Damaging Winds in Virginia, May 5, 2025$45,000 · 1.25 in hail · 30 events
- Hail and Damaging Winds in Virginia, May 5, 2025$28,000 · 1 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 5, 2025$12,000 · 1.25 in hail · 14 events
- Dense Fog in Illinois, May 5 to 6, 202516 events
- Heavy Snow in Colorado, May 5 to 7, 202510 events
- Hail and Damaging Wind in Texas, May 5 to 6, 20252.5 in hail · 10 events
- Hail and Damaging Wind in New Mexico, May 5, 20252.5 in hail · 8 events
- Tornado and Hail in North Carolina, May 5, 20251.75 in hail · 7 events
- Hail in Texas, May 5, 20251.5 in hail · 6 events
- Hail and Damaging Wind in Florida, May 5, 20251.5 in hail · 6 events
- Hail and Damaging Winds in Florida, May 5, 20252 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265512, 1265528, 1265540, 1265541, 1265547.